Can Opioid Misuse Cause Hearing Loss?
What we know and don't know.
Posted September 20, 2020 | Reviewed by Abigail Fagan
This post is co-authored by Khary Rigg, Ph.D., and Malika Rigg, Au.D.
The potential consequences of misusing opioids are well documented. Reports of opioid addiction and overdose are found throughout the media and scientific literature. However, an opioid-related outcome that gets little attention is hearing loss.
The first documented case of opioid-induced hearing loss (OIHL) dates all the way back to the 1970s, but we still know very little about this condition. Research on OIHL is scarce, so it isn’t entirely clear how prevalent OIHL is or exactly how opioids cause hearing loss. What we do know is that hearing loss can sometimes occur after an episode of opioid misuse.
One study documented a case of a 20-year-old man who presented to the emergency department with acute onset of hearing loss in both ears after ingesting a high dose of methadone. Fortunately, his hearing loss resolved after a few days of abstinence. But OIHL can also be long-term. For instance, a woman who had been taking Vicodin in very high doses for several years experienced a sudden hearing loss that progressed to complete deafness within 14 days. This hearing loss lasted over two years, after which the patient opted for cochlear implant surgery to improve her hearing.
The risk of hearing loss may be even higher if an individual’s opioid misuse results in overdose. One report described a male patient who experienced an opioid overdose upon injecting heroin and was unconscious for 20 minutes. Upon being revived, he reported profound hearing loss that took three months to resolve. This is not an isolated incident and in recent years, there has been a notable amount of hearing loss cases that occur post-overdose. Exactly how an opioid overdose might cause hearing loss remains unknown, but overdoses can sometimes cause damage to the brain and it is possible that this damage may cause dysfunction in the auditory pathway/cortex, resulting in hearing loss.
The causal connections between opioid misuse and hearing loss are also somewhat of a mystery. For instance, no one knows for sure why ringing in the ears or vestibular dysfunction sometimes accompanies OIHL. Researchers are also uncertain why OIHL sometimes occurs in both ears and other times only in one. In addition, it is believed that the way a person consumes opioids (inject vs. inhale vs. swallow), the type of opioid used (heroin vs. prescription opioids vs. methadone), and the duration of use all play a role in causing OIHL, but exactly how and to what extent is not fully clear.
This lack of clarity is because the mechanisms through which opioid misuse might cause hearing loss are poorly understood. One theory is that OIHL might be due to inadequate oxygen due to reduced blood flow. It is possible that the lack of oxygen to the body experienced during periods of heavy opioid misuse or an overdose causes cochlear injury (i.e., damage to part of the inner ear involved in hearing). A direct toxic effect of opioids on the auditory nerve or cochlea has also been proposed. As it stands, our understanding of exactly how opioid misuse is linked to hearing loss is mostly theoretical and data that definitively point to one causal mechanism do not exist.
What is important to remember is that most reports in the literature are anecdotal. Longitudinal studies that include a baseline hearing test to determine actual change in hearing are virtually nonexistent. Studies also don’t account for whether a person has underlying health conditions, uses other drugs, has a poor diet, or is exposed to noise. Opioids used for pain relief, however, do generally appear to be safe when taken for a short time and as prescribed by a physician. In fact, a recent double-blind controlled trial concluded that hydrocodone, one of the most popular opioids in the world, does not cause hearing loss when administered at therapeutic dosing levels. So, despite hearing loss being rare when opioids are taken as prescribed, the risk of OIHL appears to increase if misuse occurs.
With no end in sight to the current opioid crisis, there is a need for more audiological research on OIHL. For example, the relative risk of each opioid type has not been rigorously investigated. Research is also needed to determine how certain underlying health conditions might moderate the effect of opioid misuse on hearing. Additionally, it has been theorized that some individuals may be genetically predisposed to OIHL due to genetic variations in opioid transport receptors/proteins.
Although we aren’t sure how many people actually have OIHL, it is reasonable to assume that prevalence has increased since the start of the opioid crisis in the late 1990s. The healthcare provider best trained to diagnose and treat OIHL is an audiologist, and with OIHL cases expected to rise, it will become increasingly important for audiologists and addiction providers to synchronize care as abstinence from opioids may be required to treat this type of hearing loss. With this in mind, a team-based, multidisciplinary approach to care is suggested when OIHL is diagnosed.
In fact, it is recommended that audiologists screen for opioid misuse whenever there is a sudden or unexpected loss of hearing. Opioid addiction continues to be highly stigmatized though, and patients may not always readily admit their opioid misuse to healthcare providers. There is a long history of providers mistreating and even refusing care to people who are addicted to opioids. Because of this, it is not uncommon for people addicted to opioids to go to great lengths to conceal their opioid misuse from clinicians. It is, therefore, very important that when providers ask patients about possible opioid misuse that they do so in a manner that is least likely to cause undue offense or trauma, while still eliciting a candid response.
Providers should refrain from using terms such as opioid "abuse,” "abuser,” “junkie,” or “addict” as these terms are known to perpetuate stigma and alienate patients struggling with opioid addiction. Instead, person-first language, which research shows reduces stigma and improves treatment, should be used. Examples of acceptable terms include “someone with opioid use disorder,” “opioid misuse,” or “harmful use.” And while there is no one correct way to inquire about a patient’s drug use, healthcare providers should be aware that most patients respond well to a supportive, non-judgmental, non-confrontational approach. If a provider makes it clear that their goal is to perform a comprehensive case history and not to “out” a drug user, they are likely to elicit forthcoming responses that facilitate accurate diagnoses of OIHL.
Even though the answer does appear to be “yes” to the question of whether opioid misuse can cause hearing loss, we still know very little about the "how" and "why" behind OIHL.